Alert archive / Idaho / Red Flag Warnings in 2018

Red Flag Warning 2, NWS Pocatello, ID

July 24, 2018Cassia County, Twin Falls County, Idaho

NWS Pocatello, ID issued this red flag warning at Jul 24, 2018, 11:14 AM MDT for Cassia County, Twin Falls County, Idaho. It took effect at Jul 24, 2018, 3:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2018, 11:14 AM MDT (17:14 UTC)
In effect from
Jul 24, 2018, 3:00 PM MDT
Expired
Jul 24, 2018, 10:52 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Cassia County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 147 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 5.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
2536 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WWUS85 KPIH 241714
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
1114 AM MDT Tue Jul 24 2018

...RED FLAG WARNING IN EFFECT FROM 3 PM TO 11 PM MDT THIS
AFTERNOON AND EVENING FOR SCATTERED THUNDERSTORMS AND LIGHTNING
FOR FIRE WEATHER ZONE 427...

IDZ427-250500-
/O.NEW.KPIH.FW.W.0002.180724T2100Z-180725T0500Z/
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
1114 AM MDT Tue Jul 24 2018

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM
MDT THIS EVENING FOR SCATTERED THUNDERSTORMS AND LIGHTNING FOR 
FIRE WEATHER ZONE 427...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from 3 PM this afternoon to 11 PM MDT
this evening. 

* AFFECTED AREA...Fire weather zone 427.

* WIND...Thunderstorm outflow winds up to 40 mph possible.

* HUMIDITY...15 to 20 percent.  

* THUNDERSTORMS...Becoming scattered by late afternoon with a mix
  of wet and dry thunderstorms but expecting under a tenth of an
  inch of rain in most locations.  

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact evens deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
1 follow-up statement
610 
WWUS85 KPIH 250452
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
1052 PM MDT Tue Jul 24 2018


IDZ427-250600-
/O.CAN.KPIH.FW.W.0002.000000T0000Z-180725T0500Z/
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
1052 PM MDT Tue Jul 24 2018

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONE 427...

The National Weather Service in Pocatello has cancelled the Red
Flag Warning. 

Scattered thunderstorms have diminished acrosss the area therefore
the Red Flag Warning has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 24, 9:22 AM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 24, 9:22 AM MDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
922 AM MDT Tue Jul 24 2018

.UPDATE...

Increased thunderstorm chances for this afternoon and evening,
mainly near the Montana border where satellite is already showing
developing thunderheads. But also seeing cumulus development along
the highlands that border the Magic Valley. Hi-res models are
showing convection developing along the Montana border this
afternoon as well as the Magic Valley. Models then extend the
convection into the Snake Plain and eastern highlands late this
afternoon and into the early evening. Coverage is a little
concerning, especially for fire weather concerns. For example, the
HRRR is very robust with convection while the 3km NAM not nearly
as aggressive and some of the WRF solutions are more of a
compromise of the two. So, we may need to issue a short notice red
flag warning if satellite/radar trends start showing scattered
versus isolated tstorm development. No updates to temps.

Valle

&&

.PREV DISCUSSION... /issued 326 AM MDT Tue Jul 24 2018/

SHORT TERM...Today through Thu night. A rather stationary pattern
has set up for the northern Great Basin. Troughing in central Canada
will allow weak impulses to move through western Montana,
providing enough moisture on this side of the Continental Divide
to trigger light showers and thunderstorms. The main focus for
this stream of moist and unstable air is actually western Wyoming
more than us. The other stream of moist and unstable air continues
to flow from Utah and Nevada, and, as it has been for about a
week, generates showers and thunderstorms along the Idaho-Utah
border. Today, it looks like it may be able to bring those
thunderstorms to the eastern Magic Valley and lower Snake River
plain. All the cloud cover does not appear to be affecting the
temperatures, and Pocatello is getting close to set a record
number of consecutive days of reaching 90F or warmer. In fact, the
pattern is so stagnant, that it should extend this streak to the
end of the month, making it 28 days. Wind continues fairly weak
except for afternoon gustiness in the Snake River plain.

LONG TERM...Fri through Mon night. There is a temporary drying
out of the northern stream mentioned above, leaving the central
Idaho mountains and the Idaho-Montana border dry for Sat and Sun,
but otherwise a very weak threat of showers and thunderstorms on
the other days. The southern stream continues unabated. Basically,
carbon-copy days of what we have been experiencing continues-very
likely to the end of the month. Very little rainfall, but only
slightly warmer than normal. Messick

Another difficult day in trying to determine
thunderstorm placement today. Consensus from high resolution
model runs puts best chances at KBYI terminal early afternoon,
spreading northeast toward KPIH by late afternoon. There is a
small possibility that some of the development along the Divide
later today could shift toward KIDA and KDIJ as well during the
late afternoon and early evening. Will carry VCTS at these
terminals during the periods most likely affected. KSUN appears to
be spared by most solutions so will cautiously leave all mention
of TS out of that terminal today. Storms today will have potential
to produce 40kt gusts. DMH

FIRE WEATHER...Moisture spreading across the region today will help
to fuel thunderstorm development. 427/411 and the eastern half of
476 the highest risk areas early afternoon, with activity spreading
toward 413 and 410. Cannot rule out fringe development in
surrounding zones as well. Gusty winds over 40 mph the most likely
threat. Despite dry surface air, moisture content rather high so
brief heavy rainfall likely with the isolated coverage of the
storms. A few storms remain possible Wednesday, but drier conditions
expected for the rest of the week. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

Nearby

Red Flag Warnings in Idaho, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.